Monotone iterative algorithms for a nonlinear singularly perturbed parabolic problem. (English) Zbl 1070.65091

The author studies the numerical solution of the following reaction-diffusion problem: \[ -\mu^2(u_{xx}+ u_{yy}+ u_t= -f(P,t,u), \] where \[ P= (x,y),\quad (P,t)\in Q= \Omega\times (0,T],\quad \Omega= \{0< x< 1,0< y< 1\}. \] The initial-boundary conditions are \[ u(P,t)= g(P,t),\quad (P,t)\in\partial\Omega\times (0,T];\quad u(p,0)= u^0(P),\quad P\in\overline\Omega \] and \(\mu\) is a small parameter.
The main result of the paper consists in constructing a monotone domain decomposition algorithm based on a multidimensional modification of the discrete Schwarz alternating method. Here the computational domain in the space variables is partitioned in many nonoverlapping subdomains and small interfacial subdomains are introduced near the interface and approximate boundary values computed on this interface. These are used then on the nonoverlapping subdomains. The rate of convergence of the monotone domain decomposition is investigated and results of the numerical experiments presented.


65M55 Multigrid methods; domain decomposition for initial value and initial-boundary value problems involving PDEs
65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
35K57 Reaction-diffusion equations
35B25 Singular perturbations in context of PDEs
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
Full Text: DOI


[1] Bai, Z.-Z., The monotone convergence of class of parallel nonlinear relaxation methods for nonlinear complementary problems, Comput. math. appl, 31, 17-33, (1996) · Zbl 0853.90108
[2] Boglaev, I., Numerical solution of a quasilinear parabolic equation with a boundary layer, USSR comput. math. math. phys, 30, 55-63, (1990) · Zbl 0728.65084
[3] Boglaev, I., Finite difference domain decomposition algorithms for a parabolic problem with boundary layers, Comput. math. appl, 36, 25-40, (1998) · Zbl 0932.65094
[4] Boglaev, I., Parallel algorithms for a singularly perturbed parabolic problem, Numer. methods partial differential equations, 15, 389-405, (1999) · Zbl 0928.65118
[5] Boglaev, I., On monotone iterative methods for a nonlinear singularly perturbed reaction-diffusion problem, J. comput. appl. math, 162, 445-466, (2004) · Zbl 1041.65078
[6] E. Bohl, Finite Modelle Gewöhnlicher Randwertaufgaben, Teubner, Stuttgart, 1981.
[7] Kuznetsov, Y.; Neittaanmäki, P.; Tarvainen, P., Block relaxation methods for algebraic obstacle problem with M-matrices, East – west J. numer. math, 2, 75-89, (1994) · Zbl 0807.65068
[8] Ladyženskaja, O.A.; Solonnikov, V.A.; Ural’ceva, N.N., Linear and quasi-linear equations of parabolic type, (1968), Academic Press New York
[9] Laitinen, E.; Lapin, A., Solution of a finite-dimensional problem with M-mappings and diagonal multivalued operators, Comput. methods appl. math, 1, 242-264, (2001) · Zbl 1098.49503
[10] Lapin, A., Geometric convergence of iterative methods for a problem with M-matrices and diagonal multivalued operators, Comput. methods appl. math, 2, 26-40, (2002) · Zbl 0998.65064
[11] Lions, P.L., On the Schwarz alternating method II, (), 47-70
[12] Lui, S.H., On linear monotone iteration and Schwarz methods for non-linear elliptic pdes, Numer. math, 93, 109-129, (2002) · Zbl 1010.65052
[13] Miller, J.J.H.; O’Riordan, E.; Shishkin, G.I., Fitted numerical methods for singular perturbation problems, (1996), World Scientific Singapore · Zbl 0945.65521
[14] Ortega, J.M.; Rheinboldt, W.C., Iterative solution of nonlinear equations in several variables, (1970), Academic Press New York · Zbl 0241.65046
[15] Pao, C.V., Monotone iterative methods for finite difference system of reaction-diffusion equations, Numer. math, 46, 571-586, (1985) · Zbl 0589.65072
[16] Pao, C.V., Finite difference reaction diffusion equations with nonlinear boundary conditions, Numer. methods partial differential equations, 11, 355-374, (1995) · Zbl 0832.65095
[17] Roos, H.-G.; Linss, T., Sufficient conditions for uniform convergence on layer adapted grids, Computing, 64, 27-45, (1999) · Zbl 0931.65085
[18] Samarskii, A., The theory of difference schemes, (2001), Marcel Dekker Inc New York · Zbl 0971.65076
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.